Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suffering from late stage lyme. On medication. Neurological symptoms getting worse. Is this normal?

User rating for this question
Answered by

Practicing since : 2000
Answered : 37 Questions
Hi, I have been totally disabled for 1 year now . For starters I have late stage lyme? ( positive bands 23 and 41 igm. last month)
Every time I try to take Biaxin/Plaquenil it makes my neurological symptoms way way worse. Is this normal? I cannot tolerate this. I also was diagnosed with "aggressive MS" (spinal tap +10 bands ongliclonal and 3 Brain lesions, 1 spinal cord lesion). Its been almost 5 months since the MRI and tests and I have to wait full 6 months for the repeat MRI to decide if its MS, Lyme or Both. Healthcare here in Boston is not so good these days. The symptoms that have crippled me are extreme pressure in my head, ears, eyes, weakness all over but bad in legs, jaw is very hard to open and close. I have a lesion on my right brachium pontis part of my brain and a couple others. I have the reports and most lab work. Any ideas? At BWH hospital MS clinic I saw a dr. who said he wants to wait 6 months and repeat tests before concluding its MS. He also thought I might have scaloderma and Migraines My other Drs dont think scaladerma is correct. They think aggressive MS. Primary said "sed rate is fine" and no rash.This morning my blood pressure is 108/91
Symptoms are very uncomfortable every day. For some reason I get attacks that are much worse. These attacks last a few hours to a few days. I have increased head, eye, ear pressure and throat pain, jaw weakness, trouble speaking (very low voice, slow and slurring like I am drunk or something) Its very scary!
Posted Sat, 18 Aug 2012 in Brain and Spine
Answered by Dr. Neeraj Baheti 18 hours later
Welcome to healthcare magic
I have gone through your reports and history. The features favor multiple sclerosis. The MR faeures suugest that the lesions are most likely to be demyelinating plaques also presence of oligoclonal bands favor MS. Negative serology would make lyme's unlikely.
Odd point is that inspite of just 3-4 lesions, you are pretty much disabled and the absence of contrast enhancement say that these lesions are little older (?burnt out) and atleast not active. I would have expected better recovery in your case.
Just get your NMO antibodies done, as the lesions are more periventricular rather than classical pericallosal, neuromyelitis optica would be my other differential
The symptoms are due to brainstem lesion and should slowly improve with time. For your jaw and body stiffness, you may need a small dose of antispasticity medication. Consult your MS specialist he will optimise your treatment.
If you have some more issues, feel free to ask.

Best Wishes,
Dr. Neeraj Baheti
Above answer was peer-reviewed by
Follow-up: Suffering from late stage lyme. On medication. Neurological symptoms getting worse. Is this normal? 22 hours later
Thank you very much. I will get this NMO antibodies test. neuromyelitis optica is probably the only thing we havent looked at, so thank you for this advice.

I am very happy with this opportunity to have a good Neurologist review my case.
Answered by Dr. Neeraj Baheti 11 hours later
Thank you.
In future if you have any more queries, i will be happy to address.
If you don't have any more queries, please close this thread.

Best wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor